Meningitis outbreak takes 8 lives; causes NECC to voluntarily recall all drugs


A fungal meningitis outbreak has claimed eight lives thus far in its deadly campaign, prompting the New England Compounding Center (NECC) -- the pharmacy from which supposed contaminated steroid-pain injections were produced and shipped -- to recall all 2,410 drugs in its inventory.

[See also: Non-profit group reminds physicians to stick with needlestick safety ]

A total of 105 cases of fungal meningitis have been recorded in nine states including:

  • Florida: 4 cases
  • Indiana: 11 cases
  • Maryland: 5 cases, including 1 death
  • Michigan: 21 cases, including 2 deaths
  • Minnesota: 3 cases
  • North Carolina: 2 cases
  • Ohio: 1 case
  • Tennessee: 35 cases, including 4 deaths
  • Virginia: 23 cases, including 1 death

Current cases have all been facilitated by what the Food and Drug Administration (FDA) describes as a “preservative-free methylprednisolone acetate (80mg/ml), an injectable steroid” made within the NECC’s Framingham, Mass., headquarters. The FDA confirmed observation of “fungal contamination by direct microscopic examination of foreign matter taken from a sealed vial of methylprednisolone acetate collected from NECC.” According to shipment records, the steroid component was sent to 75 clinics in 23 states — amounting to a total of 17,676 one-dose vials of the suspected medication delivered to various locales across the nation.

The Centers for Disease Control, the FDA and the NECC have unanimously recommended against the use of all NECC products at this time; the NECC has willingly shut down for the interim of the outbreak.

“We urge patients who have received these treatments to err on the side of caution if they have new or worsening symptoms since their injection.  They should contact the medical expert, health clinic or hospital where they received their injection, even if the symptoms are very mild in nature," Martin Grabois, MD, president of the American Academy of Pain Medicine, said in a news release.

"Communications between physicians and patients are vital in the effort to prevent further outbreak," Grabois added.

Physicians should encourage patients who have received an injection for lower back pain, sciatica or other ailments since May 21, 2012  to contact them immediately if symptoms worsen. Symptoms include new or worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of the body, slurred speech, increased pain, and redness or swelling at the injection site.

Patients with symptoms should be sent to the hospital immediately for intravenous antifungal drug therapy.

Add new comment